Jump to content

parent: son has been off SSRIs for 12 months


parent

Recommended Posts

I am the mother of a man who has been going through a difficult and prolonged withdrawal from a combination of ssri's. The last dose was just over 12 months ago, although he had previously reinstated to get relief from a range of intolerable symptoms, following his initial attempt at discontinuing ssri's. He found that reinstating did not have the effect of relieving many of his symptoms, and therefore decided to again withdraw. I am hoping that in joining this forum that I will be able to describe how I have been coping (or not) in a supportive and caring role. My son has been following the posts on this site, although he has not yet signed up, but has encouraged me to jump in and share my perspective. And, I hope, benefit from everyone's experience. I am hugely stressed witnessing the ordeal and pain that he is enduring. He is also experiencing what we have identified as histamine intolerance and is greatly affected physically and emotionally by even the smallest quantities of foods and even herbs. thereby severely limiting what he can eat. This sensitivity is very slowing diminishing over several months' time, with taking a daily specific type of probiotic, and adhering to a very limited range of foods- ie, brown rice, cooked legumes, and very fresh vegetables and certain fruit.-and very rarely, plain poached white fish. He continues to experience traumatic mood swings, with despair and crying and screaming when he is overwhelmed. He is an insightful, loving, and intelligent man who finds that he is losing his ability to think clearly and to plan a continuing path through this living hell  

Link to post
  • Moderator

Hello, parent, and welcome to SA.  I'm sorry your son is having such a difficult time. 

 

We have several links on histamine intolerance that may be helpful to you.  Please Google "SurvivingAntidepressants.org histamine intolerance"

 

So that you and your son might have a better understanding of what he's experiencing, here is some information on withdrawal syndrome:

 

 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

 

We strongly encourage using non-drug techniques to help cope with withdrawal.  Please take a look at the topics in the following link to see those that might be helpful to your son.

 

Non-drug techniques to cope

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium (magnesium glycerinate is a good form)and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
We encourage your son to join.
 
This is your Introduction topic, where you can ask questions, post updates and converse with other members.  We're glad you found your way here. 
 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 7-week Ativan-Valium crossover and change from 3 daily doses to one 18.75mgai dose (0.311mgpw). Jan. 11, 2021 begin hold at current bedtime 18.75mgai dose.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to parent: son has been off SSRIs for 12 months

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy